Cancer “checkpoint inhibitor” Immunotherapy Associated with Arthritis
David Borenstein, MD Executive Editor theSpineCommunity
Some of the recent advances in cancer therapy have enlisted our own immunity system to help kill cancer cells. In usual circumstances, an immune response will diminish once the causative agent like influenza has been removed. The immune system uses these checkpoints as fine tune control of our immunity. In the setting of cancer, these immune checkpoints are blocked allowing for an enhanced, ongoing killing of tumor cells. The concern is that in susceptible individuals there will be an upregulation of autoimmunity resulting in manifestations of rheumatic diseases.
A group of rheumatologists at Johns Hopkins University have published a report on a group of 13 patients receiving new precision immunotherapy medicines called “checkpoint inhibitors” utilized for the treatment of metastatic melanoma, small cell lung cancer, and renal cell carcinoma. Of the 13 patients that developed symptoms following initiation of treatment 9 had inflammatory arthritis and 4 had sicca syndrome. Six had joint involvement mimicking rheumatoid arthritis, two with reactive arthritis, and one with seronegative spondyloarthropathy. Four patients developed increasing dryness of mouth and eyes. In addition to theses rheumatic manifestations, colitis was another frequent manifestation of the autoimmune disease spectrum. The average time for the onset of arthritis was 3 months with a range of one to eighteen months. Arthritis persisted after the cancer immunotherapy was completed. Patients required corticosteroid therapy to control symptoms. A few patients required anti-tumor necrosis antibody therapy in the form of adalimumab or infliximab to control their arthritis.
At this time, only a small number of individuals receiving checkpoint immunotherapy have developed autoimmune disease. However, as this form of therapy increases in use, the number of individuals with rheumatic disorders, including seronegative spondyloarthropathy, may increase. Oncologists and rheumatologists will need to be aware of this possibility and treat these patients appropriately.
Reference: Cappelli L et al. Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. Ann Rheum Dis 2017;76:43.
Copyright © 2018 CancerConnect. All Rights Reserved.